December 16, 2022
In the first issue of the latest EC Pharmacology And Toxicology volume, Maggy Riad, MD, describes the incidence of anticholinergic syndrome in the perioperative and ICU settings, which often goes underdiagnosed.
"Medication-induced anticholinergic syndrome may result from the concurrent administration of a single or several drugs with anticholinergic properties. It is associated with central and peripheral signs and symptoms. Central anticholinergic syndrome involves the brain structures whereas peripheral anticholinergic syndrome affects peripheral vital organ systems. Anticholinergic syndrome is commonly occurred in perioperative settings and ICU settings because there is greater need for multiple medications (polypharmacy).
Commonly used medications which have direct anticholinergic effects are atropine, scopolamine (hyoscine), and glycopyrrolate. Other medications with anticholinergic side effects are antipsychotics, antidepressants, antihistamines, anesthetic agents, sedatives, analgesics, antiemetics, anti-parkinsonian drugs, anticonvulsants, anti-dysrhythmics, medications used for urinary dysfunction, GI tract, bronchodilators, eye medications etc. The incidence in the elderly population is higher because of the decrease in cholinergic reserve and activity with the aging process. Polypharmacy incidence is highest in the ICU and post-operative settings, especially on mechanically ventilated patients. This condition is historically under-diagnosed by physicians, nurses, and other medical personnel despite the increasing use of these drugs in an aging population. The incidence in the elderly population is higher because of the decrease in cholinergic reserve and decreased cholinergic receptors. Current reports indicate more than 600 medications have anti-cholinergic side effects."
Read more in EC Pharmacology And Toxicology